Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 141
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Bordewich, Magnus Greenhill, Catherine and Patel, Viresh 2016. Mixing of the Glauber dynamics for the ferromagnetic Potts model. Random Structures & Algorithms, Vol. 48, Issue. 1, p. 21.

    Fish, Andrew Lisitsa, Alexei Stanovský, David and Swartwood, Sarah 2016. Mathematical Software – ICMS 2016.

    Huang, Sangxia and Lu, Pinyan 2016. A Dichotomy for Real Weighted Holant Problems. computational complexity, Vol. 25, Issue. 1, p. 255.

    Allagan, Julian A. and Mphako-Banda, Eunice 2015. Tutte polynomial of some multigraphs. Quaestiones Mathematicae, Vol. 38, Issue. 5, p. 709.

    Peng, Junhao Xiong, Jian and Xu, Guoai 2015. Tutte Polynomial of Pseudofractal Scale-Free Web. Journal of Statistical Physics, Vol. 159, Issue. 5, p. 1196.

    Dell, Holger Husfeldt, Thore Marx, Dániel Taslaman, Nina and Wahlén, Martin 2014. Exponential Time Complexity of the Permanent and the Tutte Polynomial. ACM Transactions on Algorithms, Vol. 10, Issue. 4, p. 1.

    Garijo, D. Gegúndez, M.E. Márquez, A. Revuelta, M.P. and Sagols, F. 2014. Computing the Tutte polynomial of Archimedean tilings. Applied Mathematics and Computation, Vol. 242, p. 842.

    Goldberg, Leslie Ann and Jerrum, Mark 2014. The Complexity of Computing the Sign of the Tutte Polynomial. SIAM Journal on Computing, Vol. 43, Issue. 6, p. 1921.

    Goldberg, Leslie Ann and Jerrum, Mark 2014. The Complexity of Approximately Counting Tree Homomorphisms. ACM Transactions on Computation Theory, Vol. 6, Issue. 2, p. 1.

    Iblisdir, S. Cirio, M. Boada, O. and Brennen, G.K. 2014. Low depth quantum circuits for Ising models. Annals of Physics, Vol. 340, Issue. 1, p. 205.

    Liao, Yunhua Hou, Yaoping and Shen, Xiaoling 2014. Tutte polynomial of the Apollonian network. Journal of Statistical Mechanics: Theory and Experiment, Vol. 2014, Issue. 10, p. P10043.

    Marletto, Chiara and Rasetti, Mario 2014. Quantum Physics, Topology, Formal Languages, Computation: A Categorical View as Homage to David Hilbert. Perspectives on Science, Vol. 22, Issue. 1, p. 98.

    Murakami, Masahiko Takeshita, Fumio and Tani, Seiichi 2014. Computing HOMFLY polynomials of 2-bridge links from 4-plat representation. Discrete Applied Mathematics, Vol. 162, p. 271.

    Pendavingh, R. A. 2014. On the evaluation at (−ι,ι) of the Tutte polynomial of a binary matroid. Journal of Algebraic Combinatorics, Vol. 39, Issue. 1, p. 141.

    DIAO, Y. and HETYEI, G. 2013. Relative Tutte Polynomials of Tensor Products of Coloured Graphs. Combinatorics, Probability and Computing, Vol. 22, Issue. 06, p. 801.

    Goldberg, Leslie Ann and Jerrum, Mark 2013. Approximating the Tutte polynomial of a binary matroid and other related combinatorial polynomials. Journal of Computer and System Sciences, Vol. 79, Issue. 1, p. 68.

    Goldberg, Leslie Ann and Jerrum, Mark 2013. A Polynomial-Time Algorithm for Estimating the Partition Function of the Ferromagnetic Ising Model on a Regular Matroid. SIAM Journal on Computing, Vol. 42, Issue. 3, p. 1132.

    Kotek, T. Makowsky, J. A. and Ravve, E. V. 2013. Proceedings of the 12th Asian Logic Conference. p. 210.

    Landsberg, J.M. Morton, Jason and Norine, Serguei 2013. Holographic algorithms without matchgates. Linear Algebra and its Applications, Vol. 438, Issue. 2, p. 782.

    Liao, Yunhua Hou, Yaoping and Shen, Xiaoling 2013. Tutte polynomial of a small-world Farey graph. EPL (Europhysics Letters), Vol. 104, Issue. 3, p. 38001.

  • Mathematical Proceedings of the Cambridge Philosophical Society, Volume 108, Issue 1
  • July 1990, pp. 35-53

On the computational complexity of the Jones and Tutte polynomials

  • F. Jaeger (a1), D. L. Vertigan (a2) and D. J. A. Welsh (a2)
  • DOI:
  • Published online: 24 October 2008

We show that determining the Jones polynomial of an alternating link is #P-hard. This is a special case of a wide range of results on the general intractability of the evaluation of the Tutte polynomial T(M; x, y) of a matroid M except for a few listed special points and curves of the (x, y)-plane. In particular the problem of evaluating the Tutte polynomial of a graph at a point in the (x, y)-plane is #P-hard except when (x − 1)(y − 1) = 1 or when (x, y) equals (1, 1), (−1, −1), (0, −1), (−1, 0), (i, −i), (−i, i), (j, j2), (j2, j) where j = e2πi/3

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[2]L. Berman and J. Hartmanis . On isomorphisms and density of NP and other complete sets. SIAM J. Comput. 6 (1977), 305321.

[3]J. A. Bondy and U. S. R. Murty . Graph Theory with Applications (American Elsevier and Macmillan, 1976).

[4]T. H. Brylawski . A decomposition for combinatorial geometries. Trans. Amer. Math. Soc. 171 (1972), 235282.

[8]H. Crapo . The Tutte polynomial. Aequationes Math. 3 (1969), 211229.

[9]M. E. Fisher . On the dimer solution of planar Ising models. J. Math. Phys. 7 (1966), 17761781.

[11]M. R. Garey , D. S. Johnson and L. Stockmeyer . Some simplified NP-complete graph problems. Theoret. Comput. Sci. 1 (1976), 237267.

[13]M. Grötschel , L. Lovász and A. Schrijver . Geometric Algorithms and Combinatorial Optimization (Springer-Verlag, 1988).

[14]F. Jaeger . On Tutte polynomials and cycles of plane graphs. J. Combin. Theory Ser. B 44 (1988), 129146.

[15]F. Jaeger . On Tutte polynomials and link polynomials. Proc. Amer. Math. Soc. 103 (1988), 647654.

[16]F. Jaeger . On Tutte polynomials and bicycle dimension of ternary matroids. Proc. Amer. Math. Soc. 107 (1989), 1725.

[19]M. R. Jerrum . 2-dimensional monomer-dimer systems are computationally intractable. J. Statist. Phys. 48 (1987), 121134.

[21]V. F. R. Jones . A polynomial invariant for knots via Von Neumann algebras. Bull. Amer. Math. Soc. 12 (1985), 103111.

[24]M. Las Vergnas . Convexity in oriented matroids. J. Combin. Theory Ser. B 29 (1980), 231243.

[26]W. B. R. Lickorish . Polynomials for links. Bull. London Math. Soc. 20 (1988), 558588.

[27]N. Linial . Hard enumeration problems in geometry and combinatorics. SIAM J. Algebraic Discrete Methods 7 (1986), 331335.

[30]P. Martin . Remarkable valuation of the dichromatic polynomial of planar multigraphs. J. Combin. Theory Ser. B 24 (1978), 318324.

[32]J. S. Provan . The complexity of reliability computations in planar and acyclic graphs. SIAM J. Comput. 15 (1986), 694702.

[33]J. S. Provan and M. O. Ball . The complexity of counting cuts and of computing the probability that a graph is connected. SIAM J. Comput. 12 (1983), 777788.

[35]P. Rosenstiehl and R. C. Read . On the principal edge tripartition of a graph. Ann. Discrete Math. 3 (1978), 195226.

[36]P. D. Seymour . Decomposition of regular matroids. J. Combin. Theory Ser. B 28 (1980), 305359.

[37]P. D. Seymour . Nowhere-zero 6-flows. J. Combin. Theory Ser. B 30 (1981), 130135.

[38]R. P. Stanley . Enumerative Combinatorics, vol. 1 (Wadsworth & Brooks/Cole, 1986).

[39]M. B. Thistlethwaite . A spanning tree expansion of the Jones polynomial. Topology 26 (1987), 297309.

[40]M. B. Thistlethwaite . On the Kauffman polynomial of an adequate link. Invent. Math. 93 (1988), 285296.

[42]L. G. Valiant . The complexity of computing the permanent. Theoret. Comput. Sci. 8 (1979), 189201.

[43]L. G. Valiant . The complexity of enumeration and reliability problems. SIAM J. Comput. 8 (1979), 410421.

[47]H. Whitney . A logical expansion in mathematics. Bull. Amer. Math. Soc. 38 (1932), 572579.

[48]H. Whitney . On the abstract properties of linear dependence. Amer. J. Math. 57 (1935), 509533.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Mathematical Proceedings of the Cambridge Philosophical Society
  • ISSN: 0305-0041
  • EISSN: 1469-8064
  • URL: /core/journals/mathematical-proceedings-of-the-cambridge-philosophical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *